COVID arm – a Painful Side-effect of Moderna Vaccine

0
Source: Massachusetts General Hospital

Recipients of the Moderna Vaccine are presenting with a red, painful rash called the ‘COVID arm.’

As countries around the world continue with their vaccination programs, doctors are keeping a close eye on the reactions to the vaccines. According to the CDC website, common side effects include pain at the injection site, swelling, fatigue, headaches, and a fever. However, people are now presenting with a large red rash around the injection site. Dubbed the ‘COVID arm’, the rare side-effect is only appearing in those given the Moderna Vaccine. Moreover, unlike other side-effects that generally appear within a day or two of vaccination, the COVID arm presents 5-9 days after vaccination.

Experts have labelled the rash: ‘delayed cutaneous hypersensitivity.’ This means it’s a delayed allergic reaction affecting the skin. The rash is typically red, swollen, warm to touch, and itchy. Moreover, it only appears on the arm where the vaccine was administered. Despite being painful, the rash is self-limiting and usually disappears within 24 hours to a week. Therefore, doctors are calling the rash a harmless occurrence, treatable with ice and Tylenol.

We want to reassure people that this is a known phenomenon. Having a big red splotch on your arm for a couple of days may not be fun, but the reality is there’s no need to panic and no reason not to get your second shot.

Dr. Esther Freeman, director of global health dermatology at Massachusetts General Hospital

No Need to Panic

According to Dr. Esther Freeman, head of the global COVID-19 dermatological registry, only 14 cases of the rash have been reported so far. Similar reactions have also occurred after the administration of the chickenpox vaccine and tetanus vaccine.

Moreover, Moderna’s clinical trials had also reported a small number of rash reactions in its participants. According to the study published in The New England Journal of Medicine, 244 participants after the first dose and 68 participants after the second dose experienced a delayed reaction at the injection site. The rash was red, hard, and tender.

It doesn’t mean you should get Pfizer instead of Moderna. It’s not such a big deal.

Dr. Esther Freeman, director of global health dermatology at Massachusetts General Hospital  

Although both Pfizer and Moderna vaccine employs an mRNA technology, it is unclear as to why the reactions are only occurring with Moderna. However, while talking to USA Today, Dr. Freeman advised people to not panic and still go ahead with their second dose.

Reference:

Baden, Lindsey R., et al. “Efficacy and Safety of the MRNA-1273 SARS-CoV-2 Vaccine.” New England Journal of Medicine, vol. 384, no. 5, 2021, pp. 403–416., doi:10.1056/nejmoa2035389.

World Hepatitis Day 2021

LEAVE A REPLY

Please enter your comment!
Please enter your name here